A 3-D stability theory applied to layered rocks undergoing finite deformations in biaxial compression

Igor A. Guz, Costas Soutis

Research output: Contribution to journalArticle

22 Citations (Scopus)

Abstract

Based on the results obtained within the scope of the model of piecewise-homogeneous medium and three-dimensional stability theory, the asymptotic accuracy of the continuum theory is examined for layered compressible rocks undergoing finite deformations in biaxial compression. The particular mode of stability loss, that corresponds to the continuum approximation is determined. The investigation is carried out for the cases of uniaxial and biaxial compression and is illustrated by several numerical examples for the particular models of rocks. At that the influence of the layers' thickness and their stiffness, as well as the biaxiality of loading, on the accuracy of the continuum theory is determined. (C) 2001 Editions scientifiques et medicales Elsevier SAS.

Original languageEnglish
Pages (from-to)139-153
Number of pages15
JournalEuropean Journal of Mechanics A/Solids
Volume20
Issue number1
DOIs
Publication statusPublished - Jan 2001

Keywords

  • layered rocks
  • stability theory
  • continuum theory

Cite this